Fingolimod and macular edema: Pathophysiology, diagnosis, and management

Sudha Cugati, Celia Chen, Stewart Lake, Andrew Lee

    Research output: Contribution to journalArticle

    5 Citations (Scopus)

    Abstract

    Fingolimod causes macular edema (ME) by acting via the S1P3 receptor agonism, thereby reducing the tight junction between the endothelial cells of the retinal capillaries. This results in the breakdown of the inner blood retinal barrier, causing ME. Ophthalmologic evaluation including optical coherence tomography is recommended at baseline and then at 3 months, 6 months, and annually thereafter in all patients on fingolimod. The risk of ME increases in patients who are diabetic, have had uveitis, or who undergo intraocular procedures such as cataract surgery, and hence these patients need close monitoring. Cessation of the drug results in resolution of the ME. However, ME can also be treated using anti-inflammatory medication (steroids) in patients who opt to remain on fingolimod.

    Original languageEnglish
    Pages (from-to)402-409
    Number of pages8
    JournalNeurology: Clinical Practice
    Volume4
    Issue number5
    DOIs
    Publication statusPublished - 2014

    Fingerprint Dive into the research topics of 'Fingolimod and macular edema: Pathophysiology, diagnosis, and management'. Together they form a unique fingerprint.

  • Cite this